How some medication errors happen

Arizona patients who are prescribed medications that have a larger dose available in a multiple of 10 might be in more danger of being given the wrong dosage than people whose medications do not come in factors of 10. According to the Institute for Safe Medication Practices, there have been a number of reports of medication errors of this nature.

One of several cases in which a 20 mg dose of Abilify was given instead of a 2 mg dose involved a child who took 68 wrong doses. The child became withdrawn and cried often among other side effects. A computer error resulted in a patient being given 100 mg doxeprin doses instead of 10 mg for a month. That patient suffered from fatigue as a result. The pain management drug Belbuca was given to a patient in doses of 750 mcg instead of the 75 mcg prescribed by the doctor. After five doses, the woman suffered vomiting, lightheadedness and dizziness among other symptoms.

Some of these 10-fold errors may occur because of the use of trailing zeros. This means that if a person writes 1.0 mg, it could be confused with 10 mg. Similarly, a lack of leading zeros can also result in confusion. For example, .5 mg with no leading 0 could be confused with 5 mg.

In some cases, a medication error could cause serious side effects or even be fatal. In order to prove medical malpractice in a legal sense, it is necessary to show that a medical professional was negligent. It must also be shown that harm was caused to the patient. A medical professional may agree to settle out of court, but if one of a patient’s goals is to bring public attention to the problem, that patient may decline such a settlement.